Hail, Kiowa
- When
- May 15, 3:30 PM MST to 3:35 PM MST
- Where
- Kiowa County, 7.77 mi NNW of Eads
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.590, -102.810
A severe storm produced hail up to the size of quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A severe storm produced hail up to the size of quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 15, 2:38 PM MST, 52 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 338 PM MDT Mon May 15 2017 .SHORT TERM...(This evening through Tuesday) Issued at 338 PM MDT Mon May 15 2017 Dew points have plummeted across the mountains and adjacent plains this afternoon...however a brief shift to a more southerly component is advecting lower 50 dew points back into the far southeast plains. This is still the favored area for isolated strong to severe convection this afternoon through early evening. In fact by 00z...most of the activity is predicted by HRRR to shift eastward into KS as dry line mixes eastward. MLCape will be running around 20000 J/kg across Baca and southeast Prowers County initially and with deep layer shears around 35 kts could certainly see a severe storm or two with main threats large hail and damaging winds. Threat will end by mid evening. Some cooling aloft noted tonight so temperatures in the mountains should be slightly cooler than last night. Meanwhile...westerly downslope winds along the I-25 corridor should keep the usual warm pockets on the warm side of guidance. For Tuesday...closed low over AZ will fill and lift northeast across CO during the afternoon. Lee trof strengthens and kicks eastward in response with a windy day in store across much of the area. Given the moist fuels...conditions are not deemed critical by land management agencies for a fire weather watch or red flag warning...but certainly meteorological conditions will be meeting criteria. Some moisture accompanies the system...though from model soundings it is all very high based. Some isolated to scattered high based showers and thunderstorms will be possible...mainly over and near the mountains where gusty winds and lightning will be the primary storm threats. meanwhile...timing of the eastward progression of the sfc trof axis washes out dew points and keeps severe threat to the east of the area during the late afternoon and evening. -KT .LONG TERM...(Tuesday night through Monday) Issued at 338 PM MDT Mon May 15 2017 ...Cooler and unsettled weather pattern expected for mid week and beyond... Tuesday night-Wednesday...Latest models in good agreement of old upper low across the Desert SW weakening as is ejects across southeast Colorado Tuesday night, with brief short wave ridging across the area early Wednesday as next system digs into the Northern Great Basin through Wednesday afternoon. Should see a isolated to scattered showers and a few embedded storms, associated with the passing wave, spreading east across the mountains through the eastern plains Tuesday evening, with a frontal boundary pushing through the plains into early Wednesday morning. Will see increasing chances of precipitation across the higher elevations along and west of the ContDvd late Wednesday morning, with a few showers spreading east across the high valleys through the eastern mountains into the afternoon. Wednesday night-Friday night...Again, models in decent agreement of closed upper low across the Northern Great Basin on Wednesday, slowly lifting out across the region through the day Friday. The movement of this system will bring periods of rain and snow to much of south central and southeast Colorado through the period, with widespread precipitation across the Contdvd late Wednesday afternoon spreading east across the area Wednesday night and Thursday. Best pops to remain over and near the higher terrain Wednesday night, with another cold front pushing south and east across the plains Thursday morning. This system looks to be cold enough to bring snow levels down to between 7000-8000 feet Wednesday night and early Thursday morning, and may need late season winter weather advisories for the higher terrain, especially across the Central Mountains through the Pike Peak region. Another spoke of energy digs across the area on Thursday. with an elongated upper trough progged to slowly lift out across the region Thursday night and Friday. This will keep chances of rain and snow showers across the area through Friday afternoon/evening. Temperatures below seasonal levels can be expected through this period. Saturday-Monday...A cool northwesterly flow pattern develops across the region into early next week, keeping chances of showers in place across the region, especially over and near the higher terrain, with temperatures expected to be at or below seasonal levels through the period. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 338 PM MDT Mon May 15 2017 VFR conditions expected at the taf sites over the next 24 hours. Gusty south to southwest winds will decrease at all three terminals by 02-03z. Best threat of any thunderstorms will be well off to the east of KCOS and KPUB through this evening. On Tuesday...should see some increasing mid/high cloudiness with VFR cigs and virga possible in the afternoon. Erratic gusty winds will be the main threat with these...with this risk a possibility at all three terminals during the afternoon and early evening. Otherwise should see gusty southwest winds increase at all three terminals during the afternoon with gusts to around 30 kts possible. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KT LONG TERM...MW AVIATION...KT
Hazardous Weather Outlook National Weather Service Pueblo CO 1105 AM MDT Mon May 15 2017 COZ058>089-093>099-161715- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1105 AM MDT Mon May 15 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms will be possible along a dry line across the far southeast Colorado plains this afternoon. The storms are most likely to fire across Baca, extreme eastern Las Animas, Prowers, Bent and Kiowa Counties. These should develop around 2 PM and then spread northeastward. The primary storm risks will be 1 inch diameter hail, 60 mph winds, locally heavy rain and lightning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Daily rounds of isolated to scattered showers and thunderstorms as well as higher terrain snow at times are anticipated from Tuesday into Sunday, favoring higher terrain locations. At this time, the primary storm threats include locally heavy rainfall, lightning, wind gusts around 50 mph at times and hail generally under one inch in diameter. In addition, the highest potential for accumulating snow over higher terrain locations should be noted from later Wednesday into Friday night. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon across the far southeast Colorado plains. 31/31
Special Weather Statement National Weather Service Pueblo CO 328 PM MDT MON MAY 15 2017 COZ095-096-152200- Western Kiowa County CO-Eastern Kiowa County CO- 328 PM MDT MON MAY 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIOWA COUNTY UNTIL 400 PM MDT... At 327 PM MDT, Doppler radar was tracking a strong thunderstorm near Chivington, or 21 miles north of Lamar, moving northeast at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Eads, Sheridan Lake, Neeoshe Reservoir, Sweetwater Reservoir, Chivington, Brandon, Neegronda Reservoir and Queens Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3828 10242 3829 10282 3861 10290 3861 10216 TIME...MOT...LOC 2127Z 213DEG 35KT 3837 10252 KT
Special Weather Statement
National Weather Service Pueblo CO
344 PM MDT MON MAY 15 2017
COZ096-152200-
Eastern Kiowa County CO-
344 PM MDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA COUNTY UNTIL
400 PM MDT...
At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Chivington, or 18 miles southwest of Cheyenne Wells,
moving north at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Chivington and Brandon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3841 10237 3842 10260 3861 10258 3862 10246
3861 10222
TIME...MOT...LOC 2143Z 190DEG 38KT 3859 10252
KTSpecial Weather Statement National Weather Service Pueblo CO 414 PM MDT MON MAY 15 2017 COZ095-096-152300- Western Kiowa County CO-Eastern Kiowa County CO- 414 PM MDT MON MAY 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIOWA COUNTY UNTIL 500 PM MDT... At 414 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Sweetwater Reservoir, or 25 miles northwest of Lamar, moving northeast at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Eads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && LAT...LON 3831 10291 3838 10300 3862 10278 3861 10237 TIME...MOT...LOC 2214Z 224DEG 34KT 3837 10292 MOORE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
421 PM MDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL 9 N BRANDON 38.58N 102.44W
05/15/2017 M0.25 INCH KIOWA CO TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
430 PM MDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 6 WSW EADS 38.45N 102.89W
05/15/2017 M0.50 INCH KIOWA CO PUBLIC
&&The Pueblo radar (KPUX), 120 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686769, 686770.